Minnesota, 2001

Hail in Minnesota, December 5, 2001

December 5, 2001 · NWS ARX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 5, 3:33 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Dec 5, 3:33 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CST WED DEC 5 2001

THE MAIN FORECAST PROBLEMS WITH PACKAGE DEALS WITH TEMPERATURES AND
PRECIPITATION TODAY...TEMPERATURES TONIGHT...AND WHETHER THERE WILL
BE ANY PRECIPITATION ON THURSDAY.

TEMPERATURES CONTINUE TO BE NEAR RECORD LEVELS THIS MORNING. THIS
AIR MASS IS RATHER SIMILAR TO THE ONE THAT WAS OVER THE AREA BACK IN
1998. MOST OF THE RECORD TEMPERATURES LOOK ATTAINABLE THIS MORNING
WITH THE EXCEPTION OF LA CROSSE WITH A RECORD OF 67 DEGREES (ALSO
SET BACK IN 1998). THIS RECORD IS THE WARMEST DECEMBER TEMPERATURE
IN WISCONSIN. ONCE THE COLD FRONT MOVES THROUGH THE AREA THIS
AFTERNOON...THE TEMPERATURES WILL BEGIN TO FALL BACK TOWARD MORE
NORMAL TEMPERATURES.

LOOKING AT THE RADAR...NUMEROUS SHOWERS ARE MOVING NORTH INTO EAST
CENTRAL MINNESOTA AND CENTRAL WISCONSIN AND ACROSS SOUTHERN
WISCONSIN. THE SHOWERS LOCATED OVER EAST MINNESOTA AND CENTRAL
WISCONSIN ARE ASSOCIATED WITH THE SURFACE WARM FRONT. IN
ADDITION...THIS AREA WILL SEE GOOD AGEOSTROPHIC FORCING ALOFT BEING
GENERATED BY THE COMBINATION OF THE CURVATURE OF THE UPPER LEVEL JET
AND THE LEFT EXIT REGION OF A 170 KNOT 250 MB JET. MEANWHILE...THE
SHOWERS ACROSS SOUTHERN WISCONSIN ARE ASSOCIATED WITH THE 850 MB
JET. THE MODELS SHOW THAT THIS WARM FRONT WILL CONTINUE TO MOVE
NORTH TODAY. MEANWHILE...THE 850 MB JET WILL MOVE EAST INTO LOWER
MICHIGAN. AS A RESULT...THE BEST CHANCE FOR SHOWERS TODAY WILL BE
ACROSS CENTRAL AND THE FAR SOUTHWEST CORNER OF WISCONSIN. THERE WILL
ALSO BE SOME SCATTERED SHOWERS ALONG THE COLD FRONT THIS AFTERNOON
AS IT MOVES INTO THE UNUSUALLY HIGH DEW POINTS (IN THE LOWER AND
MIDDLE 50S) ACROSS OUR REGION.

TONIGHT...THE MODELS ARE IN GOOD AGREEMENT THAT THE SUBSIDENCE AND
THE PRESSURE GRADIENT ACROSS THE AREA WILL DECREASE TONIGHT. AS A
RESULT...THE WINDS WILL GRADUALLY SUBSIDE TONIGHT. TEMPERATURES ARE
QUESTION TONIGHT...BECAUSE THE AREA STARTS TO ENTER THE WARM AIR
ADVECTION AHEAD OF THE NEXT UPPER LEVEL SYSTEM OVERNIGHT.
THEREFORE...I WENT WITH THE SLIGHTLY WARMER MAV GUIDANCE INSTEAD OF
THE FWC.

ON THURSDAY...THE MODELS ARE IN GOOD AGREEMENT THAT THE LOW LEVELS
WILL BE RATHER PARCHED. MEANWHILE...THE MIDDLE AND UPPER LEVELS ARE
MOIST. THE MODELS SHOW DECENT Q VECTOR CONVERGENCE IN THE 700 TO
500 MB LAYER. THE MODELS SHOW NO PRECIPITATION WITH THIS SYSTEM.
HOWEVER...THE MODELS DONT NECESSARILY DO WELL IN THESE SITUATIONS.
IF THE SYSTEM CONTINUES TO SHOW THE STRENGTH ALOFT IN FUTURE
RUNS...SCATTERED SHOWERS MAY HAVE TO ADD TO THE FORECAST.

THE EXTENDED MODELS SHOW THAT THE UPPER LEVEL FLOW WILL BECOME ZONAL
ON SATURDAY. THUS...TEMPERATURES LOOK TOO COLD FOR THAT DAY. A
MATTER OF FACT...THE CANADIAN MODEL SHOWS A SIMILAR THICKNESS
PATTERN TO WHAT IS OCCURRING NOW ON SUNDAY...SO THE TEMPERATURES MAY
HAVE TO BE RAISED ON SUNDAY. HOWEVER...I WILL WAIT TO MAKE ANY
CHANGES ON THIS DATE UNTIL I SEE ANOTHER RUN SHOWING THIS TREND.

THANKS FOR THE COORDINATION KGRB AND KMPX.

.LSE...NONE

BOYNE

In the hours before

Special weather statement, Dec 5, 10:39 AM CST, 1 hour 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 AM CST WED DEC 5 2001

HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING - LATE THIS MORNING THROUGH THIS AFTERNOON.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A STRONG COLD FRONT AND A VIGOROUS UPPER LEVEL
DISTURBANCE WILL PUSH ACROSS THE AREA TODAY. AN UNSEASONABLY WARM
AND MOIST AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF THE FRONT.
THE WIND SHEAR THROUGH THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
IS QUITE STRONG...AND THE AIRMASS IS WEAKLY TO MODERATELY UNSTABLE.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AND DISTURBANCE AS
THEY PUSH EAST ACROSS THE REGION TODAY. DUE TO THE STRONG WIND
SHEAR...THE MAIN SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING
WIND GUSTS. SINCE IT IS DECEMBER...HAIL WILL ALSO BE A THREAT FROM
ANY OF THE STRONGER THUNDERSTORMS.

SPOTTER INFORMATION - ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Olmsted

When
December 5, 11:40 AM CST
Where
Olmsted County, 5 mi S of Eyota
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
43.917, -92.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274591.